As I last reported back in September 10th, my neurologist increased my Sinemet dose to double what I was taking, since my symptoms had gradually increased. She also seemed a bit puzzled that my current dosage wasn't helping any more than it was. But since it was helping, she figured we could up the dose and see if that got rid of the symptoms better.
It has been just a little over a month, and here is how it has worked.
On the positive side, the increase dosage did help my dystonia (pain stiffness in my left arm and leg) and reduction in tremors. Didn't totally erase it, but did improve it considerably.
However, other symptoms started after increasing the dose. Some I thought was just the progression of PD, but their quick advancement happening right after the dose increase made me wonder if they were more due to side-effects of the medication. Those symptoms include:
1. My head started moving around more. Lenita noticed it, and I could tell. I noticed too at church, standing up, that my whole body wanted to rock back and forth. It felt like dykensia, like what Michael J. Fox has, which is a side-effect from taking Sinemet. But that usually only shows up on higher levels of the medications and after a few years. It shouldn't be happening yet to me.
2. My left leg started feeling antsy and weak. I really noticed this at church.
For those not familiar, we stand through most of our worship. Those that need to can sit, but mostly we stand. Especially me since I'm a reader and start reading and chanting the first service (equivalent to Matins) which takes about an hour and fifteen minutes, then I'm in the choir singing for another 2-2.15 hours for the main service. That's a total of standing and singing for 3 hours every Sunday morning. Been doing this since 1996 without too much problems.
The last three Sundays, my left leg has been giving me problems. I'm noticing it by the time the second service starts, and by the time the homily comes and I get my one chance to sit down, my left leg is feeling all wobbly and weak, and muscles are restless. I made it through the last service only by favoring my right leg. Seems if I take pressure off the left leg, it helps calm it down. But as that gets worse, my right leg will tire out faster too. If it doesn't get better, I may have to start chanting in a chair or something.
This past week, on Wednesday, I noticed the same thing happening as I started cleaning the first house. It gradually got better, though. I think moving helps it, instead of standing in one place like I do on Sunday mornings.
3. This one is the most annoying. You may recall I mentioned earlier this year that my right hand was slightly tremoring and feeling stiff, and if it followed my left hand's progression, I would be having difficulty typing with it by November.
Not too long after upping my dose, I started to have trouble accidentally double and triple clicking the mouse on my computer. For all the world it feels like I just click it once, but it does a multiple click.
One time I clicked on the file manager icon, and it opened up five copies of it. Like, I don't even see how it could have clicked it that many times in the fraction of a second I press on the button. But obviously my pressure on the button isn't constant. I've noticed this too when I'm trying to mark text, and it stops marking it and tries to move it.
When I right-click to bring up a context menu, I have to be aware of any clickable links behind my menu selection, because chances are I'll activate them too. I've accidentally closed more than one program.
I've compensated by lowering the double-click window time, but since the multiple clicks happen so fast, all that's ended up doing is making it hard to intentionally double-click something. Instead, I've learned and used a lot more shortcut keys for functions, and put in shortcut keys to start programs (I had to learn how to do that in Openbox, my Linux desktop control program, not as easy as in Windows).
That said, so far I've not noticed any significant loss of motor function in my right hand. It still types fine and works smoothly, unlike my left. If it's doing that good by November, it will be doing better than my left hand did in its progression. It is just this accidental double-clicking that has started this month. While it could be due to PD progression, it is curious it started about the time I increased my dose.
So this past Wednesday night, I sent a message to my neurologist about the new symptoms. She recommended I go back to the earlier dosage for now. In the next couple of weeks, I should be able to tell if the above symptoms go away, meaning they were due to the medication and not PD itself. Or I may discover that some of them are due to PD progressing as well. Well see.
The down side if the medication is causing these new symptoms is that this medication is the primary one for treating PD. There are others, but tend to only be effective in the earlier stages. Eventually for most PD patients, they end up on high doses of Sinemet despite the dyskenesia symptoms it creates, because the pain of not being on it is worse than the side effects of the medication. That I may be having those symptoms at such a low dose and early stage isn't good news.
I've gone back to my old dosage for a day and a half now. I can feel the stiffness and pain in my arm more, but it is bearable. Hard to tell if the above symptoms have lessened or not. Might notice something this Sunday, but more likely it won't be noticeable until next Sunday, as it takes about a week for the dopamine levels to adjust to the new level in the body.
Next neurology meeting is Nov. 10th, a month away. Plan is to maintain my old dose level for the next month, see how that goes, discuss options with the new doctor, and hopefully come up with a new plan. If in two weeks the above symptoms persist, then it might indicate a progression in the PD itself.
Fun, fun fun. Not. But it is what it is. I figure God has some lessons to teach me through this. One, I'm sure, is to learn how to depend on Him more, and this broken jar of clay, less.